Hail, Clay
- When
- July 7, 7:27 PM CST to 7:29 PM CST
- Where
- Clay County, 2.14 mi SSW of Idana
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.340, -97.280
On the evening of July 7th a very unstable air mass was in place as a line of thunderstorms formed in southern Nebraska. These storms were responsible for 70 to 80 mph winds across a large portion of northeast Kansas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
On the evening of July 7th a very unstable air mass was in place as a line of thunderstorms formed in southern Nebraska. These storms were responsible for 70 to 80 mph winds across a large portion of northeast Kansas. Many trees and power lines fell down in several local towns and cities. In some cases these large trees damaged homes and vehicles.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Jul 7, 5:37 PM CST, 1 hour 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 637 PM CDT Mon Jul 7 2014 ...Update to aviation forecast discussion... .SHORT TERM...(This Evening through Tuesday) Issued at 259 PM CDT MON JUL 7 2014 Currently monitoring visible satellite this afternoon where multiple boundaries are positioned across the region. A weak boundary was tracking southeast through the CWA while a stronger area of outflow winds was pushing southward into southern NE and far northern KS. A weak warm front resided near the KS/NE border while the stronger cold front was located over southern SD. Remnant cloud cover from this morning's showers were finally exiting east central KS, allowing temps to quickly rise into the 90s, as heat indices approach the low 100s. Dewpoints continue to mix down into the low and middle 60s. On the water vapor in the mid levels, two vorticity maxima were noted over northern NE and a stronger wave dropping southeast from North Dakota. Late this afternoon, surface CAPE near 3000 J/KG while effective shear increases between 30 and 50 kts is supportive of strong to severe convection. Main limiting factor for surface based convection is the capping inversion holding across much of the area as seen on the 19Z KTOP RAOB. Latest 4-KM WRF, HRRR, and RUC keep convection at bay until after 00Z but could not entirely rule out a few updrafts developing along the leading outflow boundary or warm front in vicinity of KS/NE border. If a storm develops, it will be capable of large hail and damaging winds. Highest chances for severe convection reside after 00Z as scattered storms along the reinforcing cold front and upper trough shift south and east across Nebraska, northeast Kansas, and northern Missouri. the progressive nature of the system, in addition to stout forward propagating Corfidi vectors approaching 55 to 60 kts signal damaging winds to be the primary hazards with this evening's storms. Large hail is also possible. Locally heavy rainfall will depend on the speed of the line and any training convection that occurs towards central KS along the boundary. Tornado potential is low in far northern KS where the frontal boundary and weak low level shear maximizes near 15 kts. Likely precip chances were focused over northern, northeast, and east central areas based on the position of the upper trough axis as the main line of storms quickly shifts southeast overnight. Guidance is on track to clear precip through by Tuesday mid morning as skies become mostly sunny during the afternoon. A cooler and stable airmass in the system's wake will only bring temps to the 80s for highs. Northerly winds increase between 10 and 15 mph sustained. .LONG TERM...(Tuesday Night through Monday) Issued at 259 PM CDT MON JUL 7 2014 Wed/Thurs...Should have a cool night Tuesday night as skies clear and cooler airmass with lower dewpoints slides southward into the forecast area. Strong sunshine and deeper mixing on Wednesday should return high temperatures back into the middle 80s east to upper 80s west. Still some consensus that front retreats back northeast overnight Wednesday night into Thursday and brings a chance for storms as it does so, although coverage may be shut down quickly as warm temps and cap return aloft by the late afternoon Thursday. Eastern counties may be able to stay a few degrees cooler depending on how fast clouds and precip chances diminish. As upper flow becomes slightly northwest into Thursday night, passing wave still progged to generate an MCS mainly north of our area then sliding east. Kept slight chances as some models slide this boundary into our forecast area. Some discrepancies in the extended as EC lays this boundary over the area through the weekend while GFS is farther north and a warmer drier solution. The GFS ensembles favor the warmer pattern and have left the extended as such. && .AVIATION...(For the 00Z TAFs through 00Z Tuesday Evening) Issued at 637 PM CDT MON JUL 7 2014 VFR conditions are expected outside of convective activity. Line of TSRA expected to move through the terminals in the 04Z-07Z time period. Wind gusts to 45kts or higher are possible and have included in a tempo group for now. VSBYS in TSRA to become mvfr to briefly ifr with stronger storms. Expect vsbys to improve after 09Z and convective activity to be moving south of the terminals by 10Z. Winds will shift to the north and northeast behind the front. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Bowen LONG TERM...67 AVIATION...53
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 332 PM CDT MON JUL 7 2014 KSZ008>012-020>024-026-034>040-054>056-058-059-082045- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 332 PM CDT MON JUL 7 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS WESTERN KANSAS DURING THE LATE AFTERNOON AND MAY IMPACT PORTIONS OF NORTHERN KANSAS BY EARLY EVENING. THE PRIMARY HAZARDS WOULD BE DAMAGING WINDS AND LARGE HAIL. AN ISOLATED TORNADO CANNOT BE RULED OUT. LATER THIS EVENING...A COMPLEX OF SEVERE THUNDERSTORMS IS EXPECTED TO DEVELOP OVER CENTRAL NEBRASKA AND TRACK SOUTHEAST INTO NORTHEAST AND EAST CENTRAL KANSAS LATER THIS EVENING INTO THE OVERNIGHT PERIOD. THE PRIMARY THREATS ARE DAMAGING WINDS AND LARGE HAIL. CANNOT RULE OUT THE POTENTIAL FOR A FEW TORNADOES...ESPECIALLY NEAR THE KANSAS NEBRASKA BORDER THIS EVENING. LOCALLY HEAVY RAINFALL AND FLOODING ARE POSSIBLE...ESPECIALLY ACROSS AREAS NORTH OF INTERSTATE 70 AND EAST OF HIGHWAY 75. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORM ACROSS EAST CENTRAL KANSAS TUESDAY MORNING. THUNDERSTORM CHANCES RETURN ACROSS THE AREA LATE WEDNESDAY NIGHT INTO EARLY FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON NORTH OF INTERSTATE 70...BECOMING LIKELY ACROSS THE OUTLOOK AREA THIS EVENING.
The Topeka radar (KTWX), 98 km away, was scanning. The volume nearest the first event began at 01:25 UTC.
38 thunderstorm wind, 6 hail. Local standard time, as filed.
Wind gusts estimated. No major damage to report.
Many large tree limbs down in Fostoria.
Wind gusts estimated.
Wind gusts measured at Kansas Mesonet site.
Tree limbs up to 12 inches in diameter were down.
Tree limbs up to 6 inches in diameter down.
Wind gusts around 70 mph caused debris from trees to litter the road near the intersection of highways 16 and 13.
Wind gusts measured from Kansas Mesonet site.
Medium sized tree limbs down.
A 3ft diameter hollowed out tree fell down on a fence.
Wind gusts measured at Kansas Mesonet site.
Wind knocked down power lines.
Wind knocked down power lines.
Wind knocked down power lines.
Wind gusts estimated.
Wind gusts estimated.
Wind gusts estimated.
Tree blown down.
A tree was blown down.
A roof was blown off of a barn. Trees down on several roads across the southeast corner of the county. Widespread power outages.
Wind gusts estimated.
Small diameter tree limbs down.
Tree limbs up to 6 inches in diameter down.
Trees up to 3 ft in diameter and several power lines down.
Wind gusts estimated. Widespread damage to large trees on the west side of Lawrence. Wind speeds in excess of 90 mph in isolated locations.
Tree limbs up to 6 inches in diameter down through out the area.
Wind gusts estimated.
Tree limbs up to 2 inches in diameter were down. Power out.
Numerous large tree limbs down and tree split in Quenemo. Widespread power outages.
Power lines down in Lebo. Numerous power outages in Burlington.
Power lines and trees down. No power in Pomona.
Semi truck was blown over on interstate 35 near Williamsburg.
Tree down across hwy 31 west of Garnett.
Tree limbs and power lines down causing numerous outages.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, July 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 522559, 522560, 522562, 522563, 522564, 522567, 522568, 522569, 522571, 522574, 522575, 522578, 522584, 522586, 522587, 522592, 522593, 522594, 522595, 522596, 522597, 522598, 522599, 522600, 522601, 522602, 522603, 522604, 522609, 522611, 522612, 522613, 522614, 522615, 522616, 522617, 522618, 522619, 522620, 522621, and more.